2020–2021 BCSC Basic and Clinical Science Course™
11 Lens and Cataract
Chapter 5: Pathology
Drug-Induced Lens Changes
Studies performed in dogs have shown that some 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, known as statins, are associated with cataract when taken in excessive doses. Conflicting human studies have indicated that statins are both a risk factor for development of nuclear sclerotic cataracts and protective against them. The latest meta-analysis of human observational studies suggests an increased risk of cataract development associated with taking statins, but the magnitude of the effect is low. However, concomitant use of simvastatin and erythromycin, which increases circulating statin levels, may be associated with approximately a twofold increased risk of cataract.
Figure 5-11 Image showing amiodarone deposits on corneal epithelium in a characteristic whorled pattern.
(Courtesy of James Gilman, CRA, FOPS.)
Alves C, Mendes D, Batel Marques F. Statins and risk of cataracts: a systematic review and meta-analysis of observational studies. Cardiovasc Ther. 2018;36(6):e12480.
Leuschen J, Mortensen EM, Frei CR, Mansi EA, Panday V, Mansi I. Association of statin use with cataracts: a propensity score-matched analysis. JAMA Ophthalmol. 2013;131(11): 1427–1434.
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.